Michigan, 2006

Hail and Damaging Winds in Michigan, May 30, 2006

May 30, 2006 · NWS GRR · 14 events in 9 counties and zones

10 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
$60,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 30, 11:35 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, May 30, 11:35 AM EST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 PM EDT TUE MAY 30 2006

.SHORT TERM...
COLD FRONT IS STILL LOCATED UPSTREAM AT MIDDAY...EXTENDING NORTHEAST
TO SOUTHWEST ACROSS PORTIONS OF WISCONSIN AND IOWA. SUMMER LIKE
AIRMASS IS IN PLACE ACROSS THE GRR FORECAST AREA AFTER DAYS OF
SOUTHERLY FLOW STREAMING NORTH FROM THE GULF. RANDOM CONVECTION
CONTINUES IN THIS STEAMY AIRMASS. RANDOM NATURE OF THE CONVECTION IS
TIED TO THE LACK OF SHEAR IN THE VERTICAL. 0-6KM SHEAR IS PROGD TO
BASICALLY REMAIN BELOW 15 KNOTS THROUGH THIS EVENING. SO...RANDOM
THUNDERSTORM DEVELOPMENT WILL CONTINUE. CELLS ARE FIRING ON
DIFFERENTIAL HEATING BOUNDARIES FROM CLOUD COVER FROM EARLIER
CONVECTION AND OLD OUTFLOW BOUNDARIES. CONVECTION SHOULD PEAK WITH
THE DIURNAL CYCLE...WITH BETTER POTENTIAL FOR SEVERE STORMS IN THE
MID AFTERNOON THROUGH EVENING HOURS. CAPE VALUES ARE RECOVERING TO
IN EXCESS OF 2000 J/KG WITH LI/S DROPPING TO AROUND -6. WITH
ADDITIONAL HEATING AND ADVECTION OF HIGHER DEW POINTS FROM INDIANA
INSTABILITY IS EXPECTED TO BUILD FURTHER. RAN WITH LIKELY POPS ALL
AREAS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, May 30, 5:30 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 AM EDT TUE MAY 30 2006

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-311000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
630 AM EDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. SOME OF THE STORMS WILL LIKELY PRODUCE TORRENTIAL
DOWNPOURS WHICH COULD RESULT IN GREATLY REDUCED VISIBILITIES FOR
MOTORISTS AS WELL AS LOCALIZED FLOODING.

AN ISOLATED SEVERE STORM OR TWO WITH NICKEL SIZE HAIL AND GUSTY
WINDS TO 60 MPH CANNOT BE RULED OUT TODAY AND TONIGHT...BUT
ORGANIZED SEVERE WEATHER IS NOT LIKELY. STORM MOVEMENT WILL BE
NORTHEAST AT ABOUT 10 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS THUNDERSTORMS ARE ALSO EXPECTED ON WEDNESDAY AND WEDNESDAY
NIGHT WITH A FRONTAL SYSTEM STALLED OVER THE AREA...AND THE THREAT
OF TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING WILL CONTINUE.
ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT WEDNESDAY EITHER.

COOLER AND LESS HUMID CONDITIONS WILL DEVELOP THURSDAY ONCE THE
FRONTAL SYSTEM MOVES OFF TO THE SOUTHEAST. HOWEVER ADDITIONAL WIDELY
SCATTERED STORMS WILL BE POSSIBLE ON FRIDAY AS AN UPPER LEVEL
DISTURBANCE AFFECTS THE REGION. A DRY WEEKEND IS CURRENTLY
FORECAST... THEN A THREAT OF STORMS WILL RETURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED. HOWEVER RAINFALL REPORTS
WOULD BE GREATLY APPRECIATED. YOU CAN SUBMIT WEATHER SPOTTER REPORTS
ANYTIME ON OUR WEBSITE AT WWW.WEATHER.GOV/GRR/SPOTTER.

MEADE

In the hours before

Special weather statement, May 30, 12:14 PM EST, 1 hour 54 minutes before
MIC025-301745-
/O.NEW.KGRR.SV.W.0023.060530T1714Z-060530T1745Z/

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 PM EDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A SPECIAL WEATHER STATEMENT FOR...
CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN...UNTIL 145 PM EDT

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO
DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
BROWNLEE PARK TO BURLINGTON...AND MOVING NORTHEAST AT 15 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
  PENNFIELD AND BENTLEYS CORNERS AROUND 120 PM EDT
  WRIGHTS CORNERS...CLARENDON AND BURLEIGH CORNERS AROUND 125 PM EDT
  MARSHALL AROUND 130 PM EDT
  ECKFORD AND HOMER AROUND 135 PM EDT
  MARENGO AND BABCOCK AROUND 145 PM EDT

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4242 8473 4215 8473 4214 8472 4208 8472
      4208 8529 4240 8529 4242 8530

COBB

The radar

The Grand Rapids radar (KGRR), 18 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 30, 2:08 PM EST
Where
Jackson County, Pulaski
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.933, -85.333

The public reported numerous trees blown down one mile north of Pulaski in Jackson county.

Thunderstorm Wind, Ottawa

When
May 30, 2:08 PM EST
Where
Ottawa County, Harrisburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
42.383, -85.950

Large branches in bunches of trees were blown down two miles east of Harrisburg.

Hail, Kent

When
May 30, 2:30 PM EST
Where
Kent County, Kent City
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
42.933, -85.217

Penny sized hail was reported in Kent City.

Thunderstorm Wind, Calhoun

When
May 30, 2:50 PM EST
Where
Calhoun County, Battle Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -85.383

Several trees were blown down in the city of Battle Creek.

Thunderstorm Wind, Allegan

When
May 30, 3:03 PM EST
Where
Allegan County, Allegan
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
43.100, -84.867

Numerous trees were blown down in Allegan.

Hail, Kent

When
May 30, 3:14 PM EST to 3:15 PM EST
Where
Kent County, Grandville
Measured
0.75 in hail
Property damage
$20,000
Reported by
TRAINED SPOTTER
Coordinates
43.367, -84.667

Three quarters inch diameter hail was reported near Grandville and a roof was blown off an abandoned house in Grand Rapids.

Thunderstorm Wind, Allegan

When
May 30, 3:20 PM EST
Where
Allegan County, Monterey
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
42.167, -85.217

Numerous trees were blown down near Monterey.

Hail, Kent

When
May 30, 3:40 PM EST
Where
Kent County, Lowell
Measured
0.75 in hail
Property damage
$20,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -84.633

Seven eighths inch diameter hail was reported in Lowell and a large diameter tree was blown down in East Grand Rapids which also brought down power lines.

Hail, Van Buren

When
May 30, 3:45 PM EST
Where
Van Buren County, Bloomingdale
Measured
0.75 in hail
Property damage
$10,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.183, -85.883

Law enforcement in Bloomingdale reported three quarters inch diameter hail.

Thunderstorm Wind, Ionia

When
May 30, 4:15 PM EST to 4:24 PM EST
Where
Ionia County, Saranac
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
43.217, -85.750

Trees were blown down just east of Saranac and also just north of Ionia.

Thunderstorm Wind, Barry

When
May 30, 4:15 PM EST
Where
Barry County, Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
42.317, -85.183

Eight four to eighteen inch diameter trees were blown down two miles west of Cloverdale.

Thunderstorm Wind, Ionia

When
May 30, 4:45 PM EST
Where
Ionia County, Hubbardston
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.533, -85.850

Numerous trees were blown down one mile northwest of Hubbardston.

Thunderstorm Wind, Gratiot

When
May 30, 5:15 PM EST
Where
Gratiot County, Alma
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.900, -85.767

Two trees were blown down in the city of Alma.

Thunderstorm Wind, Calhoun

When
May 30, 5:35 PM EST
Where
Calhoun County, East Leroy
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
42.633, -85.833

An emergency manager reported numerous trees blown down one mile west of East Leroy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505918, 5505919, 5505920, 5505921, 5505922, 5505923, 5505924, 5505973, 5505974, 5505975, 5505976, 5505977, 5505978, 5505979.